Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Memphis, TN

July 15, 2005Lee County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 15, 2005, 5:24 PM CDT for Lee County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 5:24 PM CDT (22:24 UTC)
Expired
Jul 15, 2005, 7:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lee County, AR

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 152224
FFWMEG
ARC077-160030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS

* UNTIL 730 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRICKEYS   
  AND MARIANNA.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3468 9088 3468 9060 3489 9042 3489 9079

$$
1 follow-up statement
000 
WGUS74 KMEG 152328
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT FRI JUL 15 2005

ARC077-152337-
LEE AR-
627 PM CDT FRI JUL 15 2005

...THE FLASH FLOOD WARNING FOR LEE COUNTY IS CANCELLED...

THE RAINFALL THAT PROMPTED THE WARNING HAS WEAKENED SIGNIFICANTLY.

LAT...LON 3468 9088 3468 9060 3489 9042 3489 9079

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:45 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 15, 3:45 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI JUL 15 2005

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED ACROSS
THE MID-SOUTH THIS AFTERNOON. THIS CONVECTION HAS DEVELOPED ALONG A
WEAK SURFACE TROUGH WHICH BISECTS THE REGION AND IN RESPONSE TO AN
UPPER LEVEL TROUGH AXIS ALONG WITH DAYTIME HEATING. OTHER
CONVECTION FURTHER SOUTH HAS ALSO INITIATED ALONG OLD OUTFLOW
BOUNDARIES LEFT AROUND FROM CONVECTION THAT OCCURRED EARLIER THIS
MORNING. EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THIS EVENING WITH A REDUCTION IN THE OVERALL COVERAGE LATER
TONIGHT WITH THE LOSS OF DAYTIME HEATING. ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN (HIGH PWATS)...GUSTY WINDS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. ALTHOUGH A FEW STORMS MAY BECOME
STRONG...THINK THAT MOST WILL STAY BELOW SEVERE LIMITS...ALTHOUGH
CANNOT COMPLETELY RULE OUT AN ISOLATED PULSE SEVERE STORM IN AREAS
THAT RECEIVED GOOD HEATING AND RESULTANT POCKETS OF INCREASED
INSTABILITY. TEMPERATURES THIS AFTERNOON HAVE BEEN HELD BACK ACROSS
MOST AREAS DUE TO THE CLOUD COVER AND SCATTERED THUNDERSTORMS.

THIS WEATHER PATTERN WILL CONTINUE INTO SATURDAY...WITH THE UPPER
TROUGH AXIS REMAINING ORIENTED OVER THE AREA. EXPECT ANOTHER DAY
SIMILAR TO TODAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG
OLD MESOSCALE SURFACE BOUNDARIES...ESPECIALLY DURING THE MAXIMUM
HEATING OF THE DAY. THINK THAT TEMPERATURES WILL REACH INTO THE UPPER
80S AGAIN ON SATURDAY...WITH WIDE RANGES IN AFTERNOON TEMPERATURES
BASED UPON WHERE ONGOING CONVECTION EXISTS. IN ADDITION...WITH A VERY
MOIST AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES NEARING 2
INCHES...CANNOT RULE OUT A HEAVY RAIN POTENTIAL WITH ANY SLOW MOVING
THUNDERSTORMS.

THE BERMUDA HIGH OFF OF THE SOUTHEAST U.S. COAST TODAY WILL BUILD
WESTWARD FOR SUNDAY AND INTO THE FIRST PART OF NEXT WEEK. THIS WILL
ALLOW FOR DRIER MID LEVEL AIR TO MOVE OVER THE AREA AND WITH UPPER
LEVEL HEIGHT RISES SHOULD LEAD TO MORE SUBSIDENCE OVER THE REGION.
ALTHOUGH DIURNAL CONVECTION CANNOT BE RULED OUT FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK...THE OVERALL CHANCES AND COVERAGE WILL
BE DIMINISHED.

AN UPPER LEVEL SHORTWAVE TROUGH NOW MOVING INTO THE PACIFIC
NORTHWEST WILL MOVE EAST THROUGH THE WEEKEND ACROSS THE NORTHERN
PLAINS AND AMPLIFY THROUGH THE BEGINNING OF NEXT WEEK. THIS WILL
HELP TO SEND A COLD FRONT TOWARDS THE AREA ON MONDAY NIGHT AND
TUESDAY. THE UPPER TROUGH WILL BEGIN TO DE-AMPLIFY BY MID-WEEK
CAUSING THE FRONT TO STALL ALONG OUR NORTHERN PERIPHERY ON TUESDAY
AND WASH OUT BY WEDNESDAY. HAVE RAISED POPS A BIT ON TUESDAY TO
ACCOUNT FOR THUNDERSTORM DEVELOPMENT IN ASSOCIATION WITH THE FRONT.
UPPER LEVEL RIDGING WILL AGAIN BUILD OVER THE AREA FOR THE END OF
NEXT WEEK WITH DRY WEATHER AND INCREASING SUMMER HEAT EXPECTED.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

JLH
Hazardous weather outlook, Jul 15, 3:52 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT FRI JUL 15 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-161000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
352 PM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH
THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE
OVER THE AREA AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. SOME FLASH FLOODING WILL BE POSSIBLE WITH STATIONARY
OR SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER
PORTIONS OF THE AREA ON SATURDAY WITH A HEAVY RAIN AND FLASH FLOOD
POTENTIAL CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING OCCURS
OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE RECORDED.

JLH

In the hours before

Local storm report, Jul 15, 5:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT FRI JUL 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      MEMPHIS                 34.93N 90.14W
07/15/2005                   DESOTO             MS   PUBLIC

            PUBLIC REPORT OF CAR BEING MOVED BY RUNOFF.

&&

DSV

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.